Trying to stop taking heroin after long-term use can cause severe withdrawal effects — but there are ways to cope.
Considered a “wonder drug” for how well it managed pain, heroin has been around commercially since the late 1800s.
Due to how quickly you may develop tolerance and dependence to this drug, however, its use in modern medicine was replaced by safer options.
Heroin was a factor in as many as
Heroin is made from morphine, which comes from the seed of the opium poppy plant. It’s classified as a semi-synthetic opioid. It can look like brown or white powder, or a sticky substance known as “black tar.”
Opioids work by binding to nerve receptors in the brain, spinal cord, and other parts of the body.
These receptors are responsible for how your body feels pain and pleasure. They’re naturally influenced by your body’s feel-good chemicals, called endorphins.
When you take heroin, it binds to the opioid receptors in your body and blocks pain signals. It can also create a surge of pleasure or euphoria.
Because of these effects, heroin has a high potential for misuse.
Withdrawal happens when your body is deprived of a substance it’s become used to. You can experience withdrawal from many things, like not having your regular morning coffee.
When you introduce heroin into your system, you’re disrupting your body’s natural processes.
To try and keep balance, your body can start to compensate by making adjustments. Your hormones and neurotransmitters may go up or down. Some functions may kick into overdrive or stop completely.
Eventually, you develop a new balance that includes the presence of heroin.
As time goes on, you may need more and more heroin for your body to function normally, eventually leading to substance use disorder or addiction.
If you decrease how much heroin you’re using, or stop using it completely, your body will feel this imbalance acutely. Symptoms of withdrawal will appear, and they may be severe.
Like all opioids, heroin affects your perception of pain.
It does this by binding to specific receptors in the central nervous system (CNS) known as mu receptors. These nerve sites regulate hormones, pain sensation, and your sense of well-being.
While mu receptors exist throughout the brain, they’re highly concentrated in the amygdala, which is part of your neural reward network.
When heroin binds to receptors in this area, it can also trigger feelings of pleasure, sedation, and relaxation. CNS activation can also cause negative effects, such as slowed breathing.
The effect of heroin on other areas of the body varies. The gastrointestinal (GI) tract, for example, has its own high concentration of mu receptors.
Heroin use can slow your GI functions. You may experience slow gastric emptying and effects, such as vomiting and constipation.
Withdrawal symptoms can range in intensity from mild to severe, and often vary from person to person. For example, while one person may only have mild nausea or vomiting, another might have severe nausea or vomiting.
Symptoms can include:
- nausea or vomiting
- stomach cramps
- runny tear ducts or runny nose
- chills or body aches
- bone or muscle pain
- uncontrollable movements, or tremors
- trouble concentrating
- tiredness, or fatigue
- chill bumps
- cold flashes
Other symptoms, including psychological ones, may last for years if left untreated. These symptoms typically decrease in intensity over time and can include:
- trouble sleeping
- high blood pressure
- increased heart rate
- difficulty breathing
- muscle spasms
- severe cravings
The timeline of withdrawal is different for each person. Your individual characteristics, such as height and weight, and level of dependence can influence what you’re feeling.
Your process of heroin cessation also matters. Gradual weaning, or tapering off, may cause less severe symptoms than sudden stoppage.
Here is a general timeline of withdrawal after last dose:
- 6 to 12 hours: mild symptoms begin
- days 1 to 3: symptoms reach their peak and can persist for approximately 10 days
- week 1: symptoms can begin to subside
- week 2 and beyond: psychological or physical effects may continue
Some people may experience withdrawal symptoms longer than average, for several months.
Withdrawal occurs after your body develops a dependence on heroin, and heroin use is abruptly stopped or decreased.
While heroin is in your system, your body incorporates it into its balance. Suddenly stopping or decreasing the amount of heroin you’re using will send out the alert you need more.
Withdrawal symptoms can be the result of your brain encouraging you to provide it with more of the drug.
Symptoms can also be caused by disrupted bodily processes as heroin levels in your body decrease.
Over time, you may develop a tolerance for heroin. If this happens, it’ll take more and more of the drug for your body to achieve the desired effects.
This is why heroin can lead to a condition known as heroin use disorder.
If you’re living with heroin use disorder, your physical dependence on heroin comes with an uncontrollable urge to take the drug despite experiencing negative consequences.
A healthcare professional can help you determine if what you’re feeling may indicate heroin withdrawal.
Because there’s no blood test to diagnose withdrawal, your symptoms may need to be evaluated along with your current rate of heroin use.
You may be asked to rate your symptoms on what’s known as the Subjective Opiate Withdrawal Scale (SOWS). If you meet three or more of the following criteria, you may be diagnosed with withdrawal:
- nausea or vomiting
- mood changes
- trouble sleeping
- body or muscle aches
- runny nose or runny tear ducts
- body hairs standing on end (piloerection)
- dilated pupils
- yawning a lot
This evaluation will help you and your healthcare team gauge the severity of your withdrawal symptoms.
You may also be asked to offer a urine sample for testing to see whether any other drugs in your system may be contributing to your symptoms.
Yes, heroin withdrawal is treatable.
Depending on the severity of your symptoms, your healthcare or mental health professional may recommend you attend focused therapy in a treatment facility. However, some people can manage heroin withdrawal with outpatient treatment.
- lofexidine hydrochloride
These medications can help relieve pain and withdrawal symptoms without causing the “high” your body is seeking.
Withdrawal treatment can be very safe when done under the supervision of a healthcare professional.
Some medications used in the treatment of heroin use disorder, such as methadone and buprenorphine, may also cause physical dependence.
Following the prescribed dosing instructions exactly as they are given can help alleviate this.
In addition to withdrawal symptoms, you may also experience side effects related to regular heroin use.
Short-term effects can include:
- moving in and out of consciousness
- dry mouth
- clouded mental function
- severe itching
- flushed skin
- sensation of heavy arms or legs
Long-term effects may include:
- sexual dysfunction
- reproductive cycle changes
- mental health conditions
- lung complications
- liver disease
- kidney disease
There are also side effects of heroin use associated with its administration. Sharing injection products, such as needles, may increase your exposure to infectious diseases like HIV.
Heroin is often mixed with other substances, such as sugar or powdered milk, which can cause permanent organ damage.
A 2012 study suggests that, over time, heroin use may decrease the amount of white matter in your brain. This can impair your ability to make decisions and adapt to stressful situations.
Heroin is semi-synthetic opioid. It was originally developed as a medication to treat pain, but its likelihood to cause physical dependence has made it a popular recreational drug.
But there are ways to stop using heroin safely.
A professional healthcare team can guide you through the withdrawal process in a safe and controlled manner.
If you or someone you know is living with heroin dependency or heroin use disorder, help is available right now. You can call the Substance Abuse and Mental Health Services Administration (SAMHSA) National Hotline at 800-662-4357.
If you’re experiencing a medical emergency related to heroin use, calling 911 or your local emergency services can provide immediate care.